Alert archive / Virginia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 27, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 8, 1998, 5:52 PM EDT for Henry County, City of Martinsville, Virginia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 8, 1998, 5:52 PM EDT (21:52 UTC)
- Expired
- Apr 8, 1998, 6:25 PM EDT
- In force
- 33 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties City of Martinsville, VA, Henry County, VA
The radar
The Roanoke radar (KFCX), 48 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.9 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 347 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 712 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 264 m²/s²
- 0-3 km storm-relative helicity
- 304 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
790 WUUS01 KRNK 082153 RRA SVRRNK VAC089-690-082225- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 552 PM EDT WED APR 8 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 625 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTH CENTRAL VIRGINIA ...HENRY COUNTY IN SOUTH CENTRAL VIRGINIA THE INDEPENDENT CITY OF ...MARTINSVILLE AT 552 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM IN THE VICINITY OF MARTINSVILLE MOVING EAST NORTHEAST AT 35 MPH. SEVERE WEATHER IS EXPECTED TO REACH... FIGSBORO AROUND 554 PM EDT LEATHERWOOD AROUND 550 PM EDT MOUNTAIN VALLEY AROUND 600 PM EDT SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. MOVE TO A PLACE OF SAFETY IMMEDIATELY. MV
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 2:55 PM EDT, 2 hours 57 minutes earlier.
Area forecast discussion, Apr 8, 2:55 PM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO ADD CCF NATIONAL WEATHER SERVICE BLACKSBURG VA 255 PM EDT WED APR 8 1998 DISC... PLENTY OF SUN AND HEATING THIS AFTERNOON. 18Z RNK SOUNDING MODERATE LIS AND 1500 CAPE BUT CANT FIND TRIGGER TO FOCUS CONVECTION THIS AFTERNOON. CONVECTION MORE LIKELY THIS EVENING AND OVERNIGHT AS WEAK WAVE SHOULD TRIGGER TSRA. THREAT OF CONVECTION SHOULD CONTINUE INTO THU AM WITH MAIN VORT LOBE AND COLD FRONT MOVING THROUGH CWA. THERE COULD BE SOME CLEARING THU PM AS DRY SLOT INTRUDES AREA AND DOWNSLOPING WINDS OFF THE BLUE RIDGE. SIGNIFICANT CLOUDS ON FRI AS CLEARING SHOULD BE SHORT LIVED WITH WRAP AROUND MOISTURE RETURNING FRI. ROA 57/65/49/60 7601 RNK 53/62/43/55 7612 LYH 56/66/50/62 7601 BLF 54/60/41/50 7623 DAN 60/70/51/63 7701 MV
In the hours before
Special weather statement, Apr 8, 12:02 PM EDT, 5 hours 50 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-091200- THUNDERSTORM POTENTIAL OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA NOON EDT WED APR 8 1998 ...A CHANCE OF SEVERE THUNDERSTORMS FROM LATE THIS AFTERNOON INTO TONIGHT... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS IN THE NORTHERN FOOTHILLS AND NORTHWEST PIEDMONT OF NORTH CAROLINA FROM LATE THIS AFTERNOON INTO TONIGHT. THIS WOULD GENERALLY BE ALONG AND SOUTH OF A LINE FROM WILKESBORO...TO MOUNT AIRY...TO EDEN. FURTHER TO THE NORTH...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM LATE THIS AFTERNOON INTO TONIGHT IN THE NORTHERN MOUNTAINS OF NORTH CAROLINA...SOUTHWEST AND SOUTH CENTRAL VIRGINIA...AND SOUTHEAST WEST VIRGINIA. WARM MOIST AIR SURGING NORTHWARD FROM THE GULF...AN EASTWARD MOVING COLD FRONT AND STRONG WINDS ALOFT WILL COMBINE TO PRODUCE THE THREAT OF SEVERE WEATHER. SOUTH WINDS HAVE BROUGHT AN INCREASINGLY MOIST AIRMASS INTO NORTH CAROLINA AND SOUTHERN VIRGINIA THIS MORNING...AND THIS MOISTURE WILL SPREAD FURTHER NORTH THIS AFTERNOON. MOSTLY SUNNY SKIES ACROSS THE AREA ARE PROVIDING STRONG HEATING. TEMPERATURES WILL SOAR WELL INTO THE 70S IN THE MOUNTAINS...AND THE LOWER 80S IN THE PIEDMONTS OF NORTH CAROLINA AND VIRGINIA. THIS WILL PRODUCE A MODERATELY UNSTABLE AIRMASS. ISOLATED THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON IN THE UNSTABLE AIRMASS...BUT THUNDERSTORMS WILL BECOME MORE LIKELY THIS EVENING AS A COLD FRONT WILL APPROACH THE MID ATLANTIC REGION EARLY TONIGHT. THUNDERSTORMS AHEAD OF THE COLD FRONT WILL LIKELY BE MOVING INTO THE MOUNTAINS OF NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA AROUND 600 PM...AND THEN LATER IN THE EVENING INTO THE PIEDMONTS OF NORTH CAROLINA AND VIRGINIA. DAMAGING WINDS AND LARGE HAIL ARE EXPECTED TO BE THE MAIN DANGER FROM THESE STORMS. HOWEVER...THE WIND PROFILE IN THE LOWER LAYERS WILL ALSO BE FAVORABLE FOR A FEW OF THE STORMS TO PRODUCE TORNADOES. THERE IS A GOOD CHANCE THAT SKYWARN SPOTTER ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON OR THIS EVENING. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THIS EVOLVING WEATHER SITUATION. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST FORECASTS AND INFORMATION. JACKSON
Special weather statement, Apr 8, 2:40 PM EDT, 3 hours 12 minutes before
NCZ001-002-018-082300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 240 PM EDT WED APR 8 1998 ...TORNADO WATCH FOR THE NORTHERN MOUNTAINS... THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR THE MOUNTAINS OF NORTH CAROLINA WHICH INCLUDES THE NORTHERN MOUNTAIN COUNTIES OF ASHE...ALLEGHANY AND WATAUGA. THE WATCH IS EFFECTIVE THIS AFTERNOON AND EVENING FROM 245 PM UNTIL 900 PM. AT 240 PM RADAR WAS TRACKING AN AREA OF STRONG THUNDERSTORMS THAT EXTENDED FROM CENTRAL TENNESSEE...SOUTHWARD INTO NORTHERN ALABAMA. THESE STORMS ARE MOVING RAPIDLY EASTWARD AT AROUND 50 MPH...AND MAY MOVE INTO THE NORTHERN MOUNTAINS AROUND 600 PM. REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA. LARGE HAIL AND DAMAGING WINDS MAY ALSO OCCUR. BE READY TO MOVE TO SHELTER IF A WARNING IS ISSUED FOR YOUR AREA. JACKSON
Special weather statement, Apr 8, 2:40 PM EDT, 3 hours 12 minutes before
NCZ001-002-018-082300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 240 PM EDT WED APR 8 1998 ...TORNADO WATCH FOR THE NORTHERN MOUNTAINS... THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR THE MOUNTAINS OF NORTH CAROLINA WHICH INCLUDES THE NORTHERN MOUNTAIN COUNTIES OF ASHE...ALLEGHANY AND WATAUGA. THE WATCH IS EFFECTIVE THIS AFTERNOON AND EVENING FROM 245 PM UNTIL 900 PM. AT 240 PM RADAR WAS TRACKING AN AREA OF STRONG THUNDERSTORMS THAT EXTENDED FROM CENTRAL TENNESSEE...SOUTHWARD INTO NORTHERN ALABAMA. THESE STORMS ARE MOVING RAPIDLY EASTWARD AT AROUND 50 MPH...AND MAY MOVE INTO THE NORTHERN MOUNTAINS AROUND 600 PM. REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA. LARGE HAIL AND DAMAGING WINDS MAY ALSO OCCUR. BE READY TO MOVE TO SHELTER IF A WARNING IS ISSUED FOR YOUR AREA. JACKSON
Special weather statement, Apr 8, 4:30 PM EDT, 1 hour 22 minutes before
NCZ001-002-018-082315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 430 PM EDT WED APR 8 1998 A TORNADO WATCH IS IN EFFECT UNTIL 9 PM THIS WEDNESDAY EVENING FOR ASHE...WATAUGA AND ALLEGHANY COUNTIES. LATE IN THE AFTERNOON SHOWERS AND SCATTERED THUNDERSTORMS WERE DEVELOPING IN NORTHWESTERN NORTH CAROLINA. ADDITIONALLY...OTHER STORMS WERE OVER EASTERN TENNESSEE. ALL STORMS WERE TRACKING TO THE EAST AT ABOUT 40 MPH. WHILE THE MOST UNSTABLE AIR IS TO OUR WEST...THERE IS STILL THE POTENTIAL FOR THUNDERSTORMS TO REACH SEVERE LEVELS IN THE WATCH AREA. WIND PROFILES IN THE LOWER AND MIDDLE ATMOSPHERE ARE ALSO FAVORABLE FOR ISOLATED TORNADOES TO DEVELOP IN ANY SEVERE THUNDERSTORMS. THE KEY TO SURVIVING A TORNADO IS ADVANCED PLANNING. YOU SHOULD KNOW WHERE THE SAFEST AREAS OF YOUR HOME OR BUSINESS ARE...SUCH AS INTERIOR ROOMS ON THE LOWEST FLOOR POSSIBLE. STAY TUNED NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS FROM YOUR NATIONAL WEATHER SERVICE OFFICE IN BLACKSBURG VIRGINIA. NOGUEIRA
Special weather statement, Apr 8, 4:30 PM EDT, 1 hour 22 minutes before
NCZ001-002-018-082315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 430 PM EDT WED APR 8 1998 A TORNADO WATCH IS IN EFFECT UNTIL 9 PM THIS WEDNESDAY EVENING FOR ASHE...WATAUGA AND ALLEGHANY COUNTIES. LATE IN THE AFTERNOON SHOWERS AND SCATTERED THUNDERSTORMS WERE DEVELOPING IN NORTHWESTERN NORTH CAROLINA. ADDITIONALLY...OTHER STORMS WERE OVER EASTERN TENNESSEE. ALL STORMS WERE TRACKING TO THE EAST AT ABOUT 40 MPH. WHILE THE MOST UNSTABLE AIR IS TO OUR WEST...THERE IS STILL THE POTENTIAL FOR THUNDERSTORMS TO REACH SEVERE LEVELS IN THE WATCH AREA. WIND PROFILES IN THE LOWER AND MIDDLE ATMOSPHERE ARE ALSO FAVORABLE FOR ISOLATED TORNADOES TO DEVELOP IN ANY SEVERE THUNDERSTORMS. THE KEY TO SURVIVING A TORNADO IS ADVANCED PLANNING. YOU SHOULD KNOW WHERE THE SAFEST AREAS OF YOUR HOME OR BUSINESS ARE...SUCH AS INTERIOR ROOMS ON THE LOWEST FLOOR POSSIBLE. STAY TUNED NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS FROM YOUR NATIONAL WEATHER SERVICE OFFICE IN BLACKSBURG VIRGINIA. NOGUEIRA
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 5:05 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 50 min |
| Apr 8, 6:14 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 46 min |
| Apr 8, 7:00 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Halifax | 30 min |
| Apr 8, 7:10 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 30 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.